Wisconsin, 2022Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 2022
December 21 to 25, 2022 · NWS ARX · 21 events in 13 counties and zones
A storm brought an extended period of hazardous winter weather to western Wisconsin ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm brought an extended period of hazardous winter weather to western Wisconsin ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd. Most accumulations were in the 3 to 5 inch range with the highest totals of 6 inches near Blue River (Grant County) and 5.7 inches in Mondovi (Buffalo County). Strong winds of 25 to 40 mph from the 23rd into the 24th created blowing and drifting snow with some whiteout conditions occurring at times. The wind combined with an influx of arctic air to create dangerously cold wind chills from the 22nd into Christmas morning. Values of 25 to 40 below zero were common during this period with the lowest calculated wind chill of -41 at Volk Field (Juneau County). A state patrol officer was injured when another vehicle crashed into the back of a patrol car that was parked along the shoulder of Interstates 90/94 in southern Juneau County. The Governor of Wisconsin declared an energy emergency that allowed suppliers to catch up from weather related delays and for the faster arrival of out of state utility restoration workers. A national food delivery service suspended operations across western Wisconsin during the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 21, 2:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 21, 2:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CST Wed Dec 21 2022
.DISCUSSION...(Tonight through Wednesday)
Issued at 215 PM CST Wed Dec 21 2022
Key Messages:
- Winter Storm impacts into holiday weekend:
* snow tonight into Thu morning
* strongest winds Thu night-Fri night with widespread
blowing/drifting
* BLIZZARD conditions expected SE MN/NE IA Thu night
through Fri night
* Bitter to dangerously cold wind chills into Christmas
morning
Strong winter storm still on track to impact the area from tonight
into the weekend. Somewhat open trough as it swings across the local
area Thu, winding up/strengthening as it shifts northeast across the
new england states/southeast Canada. Recent model trends suggest a
bit quicker, farther northeast with the cyclone.
* SNOW: snow spreads west to east across the forecast area this
afternoon/early evening, persisting through the night then exiting
east for most during the morning/by noon. RAP soundings show a
deep DGZ from time to time tonight-Sat morning, upwards of 300-400
mbs. 20:1 ratios looks like a safe bet, potentially higher.
Amounts have vacillated a bit over the past few days based on
track of the storm/speed, related QPF. Latest outlay would drop
the higher amounts from NE IA into central WI with 6 to 8"
possible.
One interesting possibility is for some light snow/flurries to
develop off of lake Pepin/mississippi river Thu afternoon. The
NAMnest suggests this and given the fetch of winds and still some
open water, it could happen. Have opted to not include localized
snow chances as of now, and any amounts would be minor.
* WIND: winds start to crank up Thursday afternoon as the sfc low
lifts northeast across WI, potentially lingering well into
Saturday before a decreasing trend Sat night as pressure gradient
starts to relax with exiting of the storm/approach of sfc high.
Blowing/drifting impacts could be enough to continue warning
and/or and advisory for some locations through Sat afternoon.
Gusts still look to push into the 40s, flirting with 50 mph (still
possible).
With the additional several inches of fluffy snow, widespread
blowing and drifting snow is expected...with blizzard conditions
(1/4 mile vsbys) mostly over the open/unsheltered areas of southeast
MN/northeast IA. Have upgraded the Winter Storm Warning to reflect
these conditions for Thu night into Fri night.
Localized white-out conditions are possible elsewhere and do see
some increased potential for more widespread blizzard conditions for
some locations north of I-94 (Clark and Taylor county) and southwest
WI (specially Grant Co). An upgrade in the warning could become
necessary for these locations.
* COLD: dangerously cold wind chills expected from late tonight
through the holiday weekend. -20 to -40 F common during the late
night/morning hours through Christmas, coldest Fri and Sat
mornings. For now, will cover the cold impacts via the Winter
Storm/Blizzard warnings...but may need to go Wind Chill Adv into
Christmas morning as winter impacts focus mostly on the cold
(blowing/drifting snow impacts subside).
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM CST Wed Dec 21 2022
While VFR conditions prevail at the moment, conditions will
deteriorate quickly later today as snow moves in ahead of much
larger system. Expect conditions to drop to IFR, possibly LIFR at
times with bulk of snow moving through in roughly a 6 hour time
window. Will also experience wind shift as main wave moves through
going into Thursday morning.
Even though snow will be exiting Thursday morning, will still see at
least MVFR ceilings persist as large cyclone to the east and
southeast rapidly deepens. This will make for increased pressure
gradient and hence increase wind field, especially for later
forecast periods. This ramp up in the low level wind fields could
make for poor low level visibility conditions based on fresh snow
and expected wind gusts. Hard to tell exactly how it might impact
each observation site and related TAF.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 PM this afternoon to 6 AM CST
Saturday for WIZ017-032-033.
Winter Storm Warning from 6 PM this evening to 6 AM CST Saturday
for WIZ029-034-041>044-053>055-061.
MN...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for MNZ079-086>088-094-095.
Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
MNZ079-086>088-094>096.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for MNZ096.
IA...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for IAZ008-009-018.
Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
IAZ008>011-018-019-029-030.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for IAZ010-011-019-029-030.
&&
DISCUSSION...Rieck
AVIATION.....SheaHazardous weather outlook, Dec 21, 2:18 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
218 PM CST Wed Dec 21 2022
WIZ017-029-032>034-041>044-053>055-061-221100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
218 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of southwest into
central Wisconsin.
.DAY ONE...Tonight
Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow exits east by Thursday afternoon with additional
accumulations of 1 to 2 inches. Winds will be on the increase by
the evening, becoming strong with northwest gusts from 40 to 45
mph through Friday night. Widespread blowing and drifting snow
will occur with the potential for whiteout conditions. Significant
impacts to travel can be expected and power outages are possible.
In addition, dangerous wind chills from 20 to 35 below are
expected through the holiday weekend.
.SPOTTER INFORMATION STATEMENT...
Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
218 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Tonight
Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow exits east early Thursday morning with little additional
accumulation. Blizzard conditions are then expected from Thursday
night into Friday night as northwest winds gust 40 to 50 mph
producing widespread blowing and drifting snow with visibilities
of 1/4 mile common. Travel will become dangerous and non-
emergency travel should be avoided. Power outages are possible.
In addition, dangerous wind chills from 20 to 40 below are
expected through the holiday weekend.
.SPOTTER INFORMATION STATEMENT...
Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Winter Storm, Trempealeau
- When
- December 21, 4:00 PM CST to December 23, 8:00 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Trempealeau County. The highest reported total was 4.5 inches near Ettrick. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Jackson
- When
- December 21, 4:40 PM CST to December 23, 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Jackson County. The highest reported total was 4.5 inches near Melrose. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, La Crosse
- When
- December 21, 4:50 PM CST to December 23, 8:00 PM CST
- Where
- La Crosse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 3 inches of snow fell across La Crosse County. The highest reported total was 3.7 inches near La Crosse. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 40 mph by the automated weather observing equipment at the La Crosse airport.
Winter Storm, Buffalo
- When
- December 21, 5:00 PM CST to December 23, 8:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Buffalo County. The highest reported total was 5.7 inches in Mondovi. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Clark
- When
- December 21, 5:00 PM CST to December 23, 8:00 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 4 to 4 inches of snow fell across Clark County. The highest reported total was 5 inches near Owen. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Monroe
- When
- December 21, 5:10 PM CST to December 23, 8:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Monroe County. The highest reported total was 4.4 inches near Tomah. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Taylor
- When
- December 21, 5:30 PM CST to December 23, 8:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that around 4 inches of snow fell across Taylor County. The highest reported total was 4.4 inches near Medford. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Vernon
- When
- December 21, 6:20 PM CST to December 23, 8:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Vernon County. The highest reported total was 4.5 inches in La Farge. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Grant
- When
- December 21, 7:30 PM CST to December 23, 8:00 PM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 6 inches of snow fell across Grant County. The highest reported total was 6 inches near Blue River. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 41 mph at a mesonet site in Lancaster.
Winter Storm, Crawford
- When
- December 21, 8:10 PM CST to December 23, 8:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Crawford County. The highest reported total was 4.6 inches near De Soto. Strong winds with gusts of 25 to 35 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 38 mph at the Prairie du Chien airport.
Winter Storm, Juneau
- When
- December 21, 8:20 PM CST to December 23, 8:00 PM CST
- Where
- Juneau forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Juneau County. The highest reported total was 4 inches in Mauston. Strong winds with gusts of 25 to 35 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 38 mph at a mesonet site in Necedah. A state patrol officer was injured when another vehicle slid into a patrol car when it was parked along the shoulder of Interstates 90/94 in the southern part of the county.
Winter Storm, Richland
- When
- December 21, 8:40 PM CST to December 23, 8:00 PM CST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that around 3 inches of snow fell across Richland County. The highest reported total was 3 inches near Richland Center. Strong winds with gusts of 25 to 35 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Adams
- When
- December 21, 11:20 PM CST to December 23, 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Adams County. The highest reported total was 5.5 inches near Friendship. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Extreme Cold/Wind Chill, Adams
- When
- December 22, 12:55 PM CST to December 24, 8:35 PM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 35 below zero across Adams County. The lowest calculated wind chill was -38 near Grand Marsh.
Extreme Cold/Wind Chill, La Crosse
- When
- December 22, 12:55 PM CST to December 24, 3:55 PM CST
- Where
- La Crosse forecast zone
- Reported by
- ASOS
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 35 below zero across La Crosse County. The lowest calculated wind chill was -36 at the La Crosse airport and a mesonet site in Holmen.
Extreme Cold/Wind Chill, Crawford
- When
- December 22, 1:35 PM CST to December 25, 10:55 AM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 35 mph created wind chills of 20 to 35 below zero across Crawford County. The lowest calculated wind chill was -36 at the Prairie du Chien airport.
Extreme Cold/Wind Chill, Vernon
- When
- December 22, 1:35 PM CST to December 25, 3:15 PM CST
- Where
- Vernon forecast zone
- Reported by
- AWOS
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 40 below zero across Vernon County. The lowest calculated wind chill was -40 at the Viroqua airport.
Extreme Cold/Wind Chill, Monroe
- When
- December 22, 1:40 PM CST to December 24, 4:05 PM CST
- Where
- Monroe forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 35 below zero across Monroe County. The lowest calculated wind chill was -38 near Millston.
Extreme Cold/Wind Chill, Juneau
- When
- December 22, 2:25 PM CST to December 25, 4:15 PM CST
- Where
- Juneau forecast zone
- Reported by
- ASOS
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 35 mph created wind chills of 20 to 40 below zero across Juneau County. The lowest calculated wind chill was -41 at Volk Field.
Extreme Cold/Wind Chill, Richland
- When
- December 22, 3:15 PM CST to December 25, 1:55 PM CST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 35 mph created wind chills of 20 to 35 below zero across Richland County. The lowest calculated wind chill was -35 near Richland Center.
Extreme Cold/Wind Chill, Grant
- When
- December 22, 4:55 PM CST to December 25, 12:35 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 35 below zero across Grant County. The lowest calculated wind chill was -39 near Fennimore.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Blizzard and Winter Storm in Iowa, December 21 to 24, 202230 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Winter Storm in Minnesota, December 21 to 22, 202227 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in North Dakota, December 21 to 23, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
- Extreme Cold in South Dakota, December 21 to 24, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072144, 1072138, 1072140, 1072134, 1072135, 1072141, 1072143, 1072145, 1072137, 1072136, 1072139, 1072142, 1072133, 1072159, 1072163, 1072160, 1072166, 1072164, 1072162, 1072165, 1072161.